Tornadoes · United States · North Dakota · 2011

EF0 tornado, Underwood, North Dakota, July 8, 2011

This EF0 tornado ran 0.2 miles across McLean County on July 8, 2011, touching down at 6:59 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 8, 2011
Touchdown
6:59 PM CDT (23:59 UTC)
Lifted
7:00 PM CDT (00:00 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.4 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
McLean County
Touchdown point
47.470, -101.140
Lift-off point
47.470, -101.135
Record number
1107081759-01

What the Weather Service recorded

Tornado Watch number 611 was issued in the early afternoon in anticipation of an increasing threat for thunderstorms across west and central North Dakota for the afternoon and evening hours of July 8th. Destabilization occurred behind a northward advecting warm front, where storms eventually developed across the south. Veering low level winds in the warm sector also created an environment conducive for tornado development. Numerous severe weather warnings were issued. Six tornadoes occurred during this event and all were rated EF0 as there were no damage reports.

A brief tornado touched down near Underwood but did not impact any structures. No damage was reported with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 8, 2:50 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI JUL 8 2011

.SHORT TERM...THIS AFTERNOON THROUGH SATURDAY NIGHT...

THE MAIN FORECAST CONCERN FOR THE PERIOD WILL BE THE ONGOING THREAT
FOR SEVERE WEATHER THROUGH THE EVENING HOURS. TORNADO WATCH 611 IS
IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA UNTIL 03Z TONIGHT.

A CLOSED LOW OVER CENTRAL ALBERTA IS PROGGED TO MOVE EAST INTO
SASKATCHEWAN LATER THIS AFTERNOON AND EVENING. A JET STREAK
ROUNDING THE BASE OF THE LOW SHOULD PUNCH INTO THE NORTHWESTERN
CWA LATER THIS AFTERNOON...PROVIDING BETTER UPPER LEVEL
SUPPORT/DYNAMICS FOR CONVECTION TO BECOME MORE ORGANIZED.

THE CLOSED LOW/S SURFACE REFLECTION WILL ALSO SLOWLY MOVE EAST
ACROSS THE STATE THROUGH THE EVENING HOURS. CONVECTION IS ALREADY
FIRING ALONG THE ATTENDANT WARM FRONT...WITH SOME STRONG STORMS
DEVELOPING ALONG THE BOUNDARY AT THE MOMENT. EVEN THOUGH A MID-
LEVEL CLOUD DECK IS HINDERING AFTERNOON HEATING ACROSS WESTERN
NORTH DAKOTA...SOME BREAKS IN THE CLOUDS ARE NOTED ON VISIBLE
SATELLITE IMAGERY. THIS SUBTLE CLEARING SHOULD ALLOW FOR
INCREASING INSTABILITY AND SUBSEQUENT CONVECTION TO DEVELOP IN THE
WARM SECTOR...WITH SCATTERED TO NUMEROUS CELLS EXPECTED BY LATE
AFTERNOON. THESE STORMS SHOULD BEGIN TO CONGEAL INTO A LINE LATER
THIS AFTERNOON/EVENING AS A COLD FRONT SWEEPS INTO NORTH DAKOTA.
THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...WITH A FEW TORNADOES POSSIBLE LATER THIS AFTERNOON/EVENING.

THE BOUNDARY LAYER WILL STABILIZE WELL AFTER MIDNIGHT AS THE COLD
FRONT PUSHES EAST OF THE CWA AND NEGATIVE THETA-E ADVECTION
OVERSPREADS MOST OF THE REGION. HOWEVER...VERY STRONG UPPER
DYNAMICS WILL DEVELOP OVER NORTHERN NORTH DAKOTA AS THE CLOSED LOW
MOVES INTO CENTRAL SASKATCHEWAN SATURDAY. LINGERING MOISTURE AND
INCREASING UPPER LEVEL DYNAMICS WARRANT A SLIGHT CHANCE FOR
THUNDERSTORMS AREAWIDE IN THE MORNING...WITH A CHANCE FOR
AFTERNOON THUNDERSTORMS ALONG AND EAST OF JAMESTOWN WHERE RICH
THETA-E AIR IS PROGGED TO REMAIN. PRECIP CHANCES WILL REMAIN NEAR
JAMESTOWN THROUGH SATURDAY NIGHT AS THE THETA-E BOUNDARY STALLS
ACROSS SOUTHEASTERN NORTH DAKOTA.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY...

FORECAST HIGHLIGHTS IN THE EXTENDED PERIOD WILL BE CONTINUED CHANCES
FOR THUNDERSTORMS AS THE NORTHERN PLAINS REMAINS NEAR OR BELOW THE
UPPER JET ON THE NORTH SIDE OF THE SUBTROPICAL RIDGE.

DRY AIR ADVECTION FROM WEST TO EAST WILL END PRECIPITATION CHANCES
FOR ALL PLACES THROUGH SUNDAY MORNING. SUNDAY LOOKS TO BE A PLEASANT
DAY WITH SFC HIGH PRESSURE BUILDING SOUTH OVER THE STATE RESULTING
IN LIGHT WINDS...SEASONAL TEMPERATURES...AND LOWER DEWPOINT TEMPS.
THERE IS A LINGERING SFC BOUNDARY DRAPED ACROSS ND/SD BORDER
AREA...SO WILL MAINTAIN CHANCES FOR THUNDERSTORMS THERE
SUNDAY/SUNDAY EVENING.

A PERSISTENT SOUTHWESTERLY FLOW REGIME THROUGH NEXT WEEK...ALONG
WITH THE UPPER JET LINGERING NEAR/OVER THE REGION...WILL RESULT IN
CONTINUED CHANCES FOR THUNDERSTORMS EACH PERIOD AND HIGH/LOW
TEMPERATURES AVERAGING NORMAL.

&&

.AVIATION...EASTWARD MOVING TROUGH OF LOW PRESSURE WILL PUSH
ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA NOW THROUGH THIS
EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST NEAR ALL
AERODROMES...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
VERY STRONG WINDS. VFR CONDITIONS ARE FORECAST EXCEPT DURING
THUNDERSTORMS. SOUTH/SOUTHEASTERLY WINDS WILL INCREASE TO NEAR 20
KTS THIS AFTERNOON AHEAD OF THE SFC TROUGH...GUSTING TO 25 KTS AT
TIMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...SHORT TERM
NH...LONG TERM/AVIATION
Hazardous weather outlook, Jul 8, 3:19 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT FRI JUL 8 2011

NDZ001>005-009>013-017>023-031>036-040>047-050-092030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
319 PM CDT FRI JUL 8 2011 /219 PM MDT FRI JUL 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 611 IS IN EFFECT FOR THE AREA. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE
JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER
SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER.

NDZ025-037-048-051-092030-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
319 PM CDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL DEVELOP DURING THE EVENING HOURS.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE
JAMES RIVER VALLEY SATURDAY. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE CALL THE NATIONAL WEATHER
SERVICE AT 701-250-4452 WITH REPORTS OF SEVERE WEATHER.

TM

In the hours before

Local storm report, Jul 8, 5:53 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          8 S MANNING             47.11N 102.77W
07/08/2011                   DUNN               ND   PUBLIC

            MULTIPLE PUBLIC REPORTED A TORNADO ON THE GROUND 8 MILES
            SOUTH OF MANNING.

&&

TM
Local storm report, Jul 8, 6:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TORNADO          10 E HALLIDAY           47.35N 102.12W
07/08/2011                   MERCER             ND   CO-OP OBSERVER

            THE HALLIDAY COOP OBSERVER REPORTED A TORNADO ON THE
            GROUND 10 MILES EAST OF HALLIDAY.

&&

TM
Local storm report, Jul 8, 6:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
608 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          1 W BEULAH              47.26N 101.80W
07/08/2011                   MERCER             ND   LAW ENFORCEMENT

            REPORTED BY MERCER COUNTY DEPUTY.

&&

SWICHE
Local storm report, Jul 8, 6:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 SE LIGNITE            48.84N 102.50W
07/08/2011  M4.80 INCH       BURKE              ND   TRAINED SPOTTER

            APPROXIMATELY A 2 HOUR TOTAL.

&&

SWICHE
Local storm report, Jul 8, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          3 NW CANNON BALL        46.42N 100.64W
07/08/2011                   MORTON             ND   PUBLIC

            PUBLIC REPORTED TORNADO ON THE GROUND NEAR THE CANNON
            BALL RIVER.

&&

TM
Local storm report, Jul 8, 6:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     20 NW JAMESTOWN         47.11N 99.01W
07/08/2011                   STUTSMAN           ND   PUBLIC

            REPORTED SEVERAL FUNNELS NORTHWEST OF SPIRITWOOD LAKE.
            KEEP APPEARING THEN DISAPPEARING.

&&

SWICHE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

12.0 hours before the tornado, 85 km from the path. July 8, 2011.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 57 joules per kilogram, CIN -207, lifted condensation level 1101 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 95 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-207 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

The surface observations

Garrison (N60), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Bismarck radar (KBIS), 83 km away, was scanning. The volume nearest the touchdown began at 23:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2011 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of July 8, 2011

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 84:35 PM MDTEF0Dunn, ND1.925
July 85:43 PM CDTEF0Mercer, ND3.140
July 86:02 PM CDTEF0Mercer, ND3.230
July 86:38 PM CDTEF0Morton, ND0.015
July 88:35 PM CDTEF0Logan, ND0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.